Indiana, 2016Tornado in Indiana, June 4, 2016
June 4, 2016 · NWS IND · 1 event in 1 county or zone
A weak EF-0 tornado spawned from a line of thunderstorms as the north-south line passed overhead. This occurred south of Daleville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak EF-0 tornado spawned from a line of thunderstorms as the north-south line passed overhead. This occurred south of Daleville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 3:37 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 4, 3:37 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
437 PM EDT SAT JUN 4 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 237 PM EDT Sat Jun 4 2016
Rain and thunderstorms will continue through this evening as a cold
front tracks through the area. More chances for scattered storms are
expected through Tuesday as waves aloft pass through the lower Great
Lakes. High pressure will bring a return to drier and warmer weather
for the second half of the work week. Another threat for storms will
arrive for next weekend as a frontal boundary swings south into the
area.
&&
.NEAR TERM /Tonight/...
Issued at 237 PM EDT Sat Jun 4 2016
Most widespread convection has remained over western counties so far
this afternoon...but showing signs of expansion and eastward
movement as 850mb jetlet moving into the region ahead of a frontal
boundary. Convection becoming a bit more organized as well...with a
line of heavier rain roughly aligned along the Wabash River at 18Z.
Temps at 18Z were generally from the mid 60s in the west where rain
had fallen much of the day to the lower 70s over eastern counties.
Main focus for the near term is on the rain and storms as low
pressure and a frontal boundary track through the region into the
evening.
Expect a continued increase in rain and convective coverage through
the remainder of the afternoon with warranted categorical pops.
Instability has really been limited by the widespread cloud cover
and current mesoanalysis indicating bulk of the instability will
stay to the southeast of the forecast area where better heating has
taken place so far today. Will maintain a thunder mention into the
early evening but overall threat for strong to locally severe storms
will be further east over northern Kentucky and Ohio. The primary
threat for the afternoon continues to be locally torrential
downpours with precip water values maxing at around 1.8 inches and
low level convergence at nose of the jet transitioning through the
region.
Frontal boundary will press across the forecast area this evening
with deeper moisture shifting east along with it. Will maintain
chance pops through the evening...eventually dropping back to
isolated at best after midnight as drier air advects into the Ohio
Valley with upper trough arriving. Could see patchy fog develop late
tonight through daybreak Sunday with moist ground from the rain and
light winds.
Temps...MOS blend looked reasonable for lows as arrival of drier air
and some partial clearing towards daybreak will enable temps to drop
into the upper 50s and lower 60s most areas.
&&
.SHORT TERM /Sunday through Tuesday/...
Issued at 237 PM EDT Sat Jun 4 2016
Forecast challenges focus on daily precip chances as multiple waves
rotate around the amplifying parent upper low over Ontario.
An upper low will drop south out of the Canadian prairies Sunday...
eventually carving out a deep trough by June standards over much of
the eastern part of the country for early week. Several waves will
rotate around the base of the upper low through the short
term...each triggering isolated to scattered convective potential as
they pass through the region.
First of these waves poised to drop through the region Sunday
afternoon. Instability is limited and deeper forcing aloft will
remain displaced to our north...but steepening lapse rates in the
low levels and presence of cooler/drier air aloft support low chance
pops for scattered convection. Highest pops will come during the
afternoon during peak heating...focused over the northeast half of
the forecast area. All convection should be east of the forecast
area by Sunday evening as weak surface ridging builds in.
Second and strongest wave aloft will swing into the region Monday
afternoon and evening aligned with a secondary cold front. These
features will promote more robust convective development over the
area by late afternoon...and think a low end severe weather risk is
in play as vigorous waves aloft in NW flow interacting with an
unstable airmass this time of year always seems to overperform
with convection from a coverage and intensity standpoint.
Strong heating ahead of the boundary should support a healthy amount
of instability over the forecast area by late day with model
soundings indicating steeper lapse rates potentially up through
700mb. 40kt 850mb low level jet will swing into the region by early
evening with mid and upper level diffluence enhancing convective
potential. Solid levels of boundary layer shear present further
support more organized convection developing right across the
forecast area then expanding south through the evening. Have bumped
up pops across the board...focusing highest pops central and
southern portions of the forecast area Monday evening. Thermodynamic
profiles are supportive of potential for damaging winds and large
hail within stronger cells. Will highlight potential for severe in
the HWO.
Yet another wave aloft will track through the region in the cyclonic
flow aloft on Tuesday. Forcing aloft is much weaker and moisture is
more limited however...and have only carried a low chance pop for
Tuesday afternoon.
Temps...have generally trended towards the cooler MAVMOS guidance
through much of the short term as the NAM appears to be a bit
overaggressive with warming both Sunday and Monday. Expect highs
generally from the upper 70s to lower 80s both days...with cooler
temps Tuesday in the lower to mid 70s. Lows will range from the mid
50s to lower 60s throughout the short term.
&&
.LONG TERM /Wednesday night through Saturday/...
Issued at 146 PM EDT Sat Jun 4 2016
ECMWF continues to suggest the ongoing northwest flow pattern on
Wednesday as strong ridging remain in place across the Rockies
while toughing is in place across the Appalachians. Meanwhile at
the surface...very large high pressure remains in place across the
plains states into the Mississippi Valley. This should result in
the continue dry weather but with below normal temps. By Thursday
night the surface high begins to drift east for Indiana across
the deep south. ECMWF then depicts warm air advection arriving
across the Great Lakes and Ohio Valley as the surface ridge begins
to flatten...allowing westerly flow. Superblend depicts pops here
given the warm air advection...but little support appears
aloft...furthermore...no gulf moisture will be available.
However...will not twiddle the these grids for now and wait to see
how things progress.
By next Friday and Saturday...Strong ridging once again build
across the center of the United States and into Indiana.
Again...with the ridge axis in place across Indiana...precip
could be difficult to come by. Again...superblend keeps pops low
chc pops in the forecast. Diurnally this cannot be ruled
out...but confidence for synoptic driven organized precip is low.
Temps should return toward seasonal normals next week as nw flow
ceases and Pacific flow and warm air advection becomes
predominate.
&&
.AVIATION /Update to 041800z KIND TAF/...
Issued at 430 PM EDT Sat Jun 4 2016
Narrow line of thunderstorms exiting KIND area shortly along with
its very heavy rain so should see a steady return from IFR to MVFR
vsby in rain through 2100z. MVFR decks around 2500 ft continue
most of the period.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM....PUMA
AVIATION...TUCEK
Hazardous weather outlook, Jun 4, 2:21 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EDT SAT JUN 4 2016
INZ021-028>031-035>049-051>057-060>065-067>072-051000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
321 PM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS.
HAZARDS: CLOUD TO GROUND LIGHTNING AND LOCALLY TORRENTIAL
RAINFALL. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE IN STRONGER
STORMS.
TIMING: THROUGH THIS EVENING.
DISCUSSION: MOISTURE AND INSTABILITY COMBINED WITH A COLD FRONT
WILL BRING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: THUNDERSTORMS SUNDAY AND AGAIN MONDAY/MONDAY NIGHT AND
TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND
NIGHT...WITH DAMAGING WINDS AND LARGE HAIL AS PRIMARY THREATS.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY
AND FRIDAY. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
THREATS WITH ANY THUNDERSTORM.
DISCUSSION: A SERIES OF UPPER LEVEL WAVES WILL BE RESPONSIBLE FOR
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS FOCUSED ON THE
AFTERNOON AND EVENINGS THROUGH TUESDAY. ADDITIONAL THREATS FOR
STORMS WILL COME WITH A COLD FRONT AT THE END OF THE UPCOMING
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Local storm report, Jun 4, 3:24 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM RAIN TERRE HAUTE 39.47N 87.38W
06/04/2016 VIGO IN PUBLIC
BETWEEN 3.25 AND 3.49 INCHES IN GREATER THAN 6 HOURS
&&
BHHLocal storm report, Jun 4, 3:25 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN TERRE HAUTE 39.47N 87.38W
06/04/2016 M3.30 INCH VIGO IN TRAINED SPOTTER
&&
DRTTornado, Delaware
- When
- June 4, 4:20 PM EST to 4:21 PM EST
- Where
- Delaware County, 2.38 mi S of Daleville to 2.39 mi S of Daleville
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 40 yd
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.086, -85.568
Large tree branches were downed due to an EF0 tornado that touched down quickly and lifted again. Minimal damage to the homestead. The owners saw the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 4 to 5, 2016$50,000 · 17 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Damaging Wind in Ohio, June 4, 2016$60,000 · 74 kt wind · 1 event
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647148.